MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/22/2026
Type of Reportable Event Death
Event or Problem Description
An impella cp smartassist was inserted percutaneously via right femoral access site in 62-year-old male patient (weight 72 kilograms and height 165cm) for cardiomyopathy.The patient¿s comorbidities were coronary artery disease (cad), diabetes mellitus, renal insufficiency and dialysis.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage e identified as the body fails to respond to maximal lifesaving therapies.Concurrent continuous renal replacement therapy (crrt).The patient was on inotropes, vasopressors and respiratory support.Device course & treatment: on day 3 of support, hospital staff reported that the patient became delirious and moved during support, resulting in the impella catheter being pulled back.Subsequently, impella in aorta alarms were observed, and bleeding was noted at the groin access site.Transthoracic echocardiography reportedly confirmed that the pump had migrated completely out of the left ventricle and into the aorta.Hospital personnel contacted abiomed for clinical guidance regarding management of the bleeding and potential administration of protamine and platelets.They were advised that there was no impella-specific contraindication to protamine or platelet administration and that treatment decisions should be made by the clinical team.Manual pressure in accordance with the instructions for use was recommended.The bleeding was reported to be associated with the access site arteriotomy/vessel following patient movement and device displacement.Additional information regarding anticoagulation monitoring, antithrombotic therapy, blood loss volume, blood products administered, and method of hemostasis was not provided.Before further follow-up could occur, the patient experienced a code event and subsequently expired while on support.The pump position issue was reported as the device being pulled out of position following patient movement.Additional factors: the pump was pulled back and device migrated completely out of the left ventricle.Hemoglobin of 7.9 and hematocrit 23.5.However, the contribution of concomitant systemic anticoagulation, vasopressor therapy, severe cardiogenic shock, and the patient's underlying critical illness cannot be excluded as contributing factors, patient movement.Device contribution: based on the available information, the event was associated with patient movement leading to device displacement and subsequent access-site bleeding.The access site bleed is a procedural complication that is associated with large bore access.Contributing factors include, underlying (scai) shock stage e when the body fails to respond to maximal lifesaving therapies, the patient hemoglobin was 7.9 and the hematocrit was 23.5.The pump had migrated completely out of the left ventricle and into the aorta providing no hemodynamic support likely contributed to the patients death.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50936618
Report Number1220648-2026-13477
Device Sequence Number18826255
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027939590
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/23/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age62 YR
Patient SexMale
Patient Weight158 LB
Patient RaceBlack Or African American